Blog

Statin Side Effects: Cognitive Impairment

Statin Side Effects: Cognitive Impairment

A few years ago, the Well Blog in the New York Times ran a piece provocatively titled: “Do Statins Make You Stupid?”

The article was prompted by a report published in the Wall Street Journal documenting cases where statin-users experienced significant cognitive decline. Reporter Melinda Beck told the dramatic story of a 69 year old woman who became so forgetful that “her daughter was investigating Alzheimer’s care for her and refused to let her babysit for her 9-year-old granddaughter.”

Those symptoms resolved completely once she stopped taking her statin.

In 2013, the FDA finally acknowledged the issue and directed statin manufacturers to add a warning to their products about possible neurologic side effects. Although presumed rare the neurologic side effects have been the second most common issue reported, after muscle complaints.

According to the FDA which examined its Adverse Event Reporting System database, the neurologic effects have been most frequently seen in:

    • individuals over the age of 50
    • who experienced “notable, but ill-defined memory loss or impairment.”

So how quickly can these symptoms kick in? People noticed the effects in a timeframe that ranged from days to years from the date they started taking statins. Thankfully, just like patient mentioned in the Well Blog, the symptoms reversed when the medications were discontinued.

Here’s what you really need to know:

First, most reports have come directly from patients, not physicians. So your physician may not ask you about this side effect. It’s up to you to tell your doctor.

Second, you may not notice your changes in cognition. It was the daughter of the 69 year old woman who was alarmed by her mother’s profound “dementia”. So ask someone who sees you often to speak up if they notice a change or have concerns.

Third, cognitive changes might range in severity so more subtle impairments might be missed entirely – by everyone.

We would never advise you stop any of your medications without talking to your doctor first. But if you have noticed a difference in your mental capacities and/or memory, talk with your doctor about whether your statin could be a contributor.

If you’re concerned that you are suffering cognitive impairment from your cholesterol medication, Step One Foods may be a good alternative for you. Not only can it help you manage your cholesterol, it turns out that the ingredients that are good for your heart — whole food fiber, nuts and seeds, omega 3s, antioxidants — are good for your brain health, too.

References:
http://well.blogs.nytimes.com/2008/02/13/do-statins-make-you-stupid/
http://www.wsj.com/articles/SB120277403869360595
http://www.esciencecentral.org/journals/examination-of-the-fda-warning-for-statins-and-cognitive-dysfunction-2329-6887-2-141.php?aid=29743

 

 

 

Back To Blogs

PROUDLY FEATURED ON: